What is known and objective Cutaneous toxicities are commonly seen with BRAF inhibitors, frequently involving painful hyperkeratosis of the feet. We illustrate an unexpected diagnosis of extensive bilateral pedal Kaposi sarcoma masquerading as BRAF inhibitor-related toxicity in a patient treated with dabrafenib for metastatic melanoma. Case Summary A HIV-negative, non-diabetic, Italian man with a history of myasthenia gravis and metastatic melanoma presented with enlarging macular/plaque-like rash on his feet preceded by bilateral plantar shooting pains. The rash progressed in the context of acute-on-chronic immunosuppression and was initially thought due to commencement of the BRAF inhibitor (BRAFi) dabrafenib. Histopathological findings from skin biopsies revealed Kaposi sarcoma. The patient was continued on dabrafenib and received superficial radiotherapy to the feet with prompt relief of pain. What is new and conclusion This case illustrates the diagnostic pitfalls in patients treated with targeted therapies and highlights the importance of broad differentials for unusual presentations and early biopsy. Kaposi sarcoma (KS) is an uncommon neoplasm often associated with immunosuppression. BRAF inhibitor therapy of advanced melanoma frequently causes cutaneous toxicity, including painful plantar hyperkeratosis. We demonstrate the potential for these conditions to be confused, leading to a delay in specific management.
- BRAF inhibitors
- Kaposi sarcoma